FDA PPI user warnings
On March 2, the U.S. Food and Drug Administration (FDA) notified healthcare professionals and the public that taking prescription proton pump inhibitors (PPIs) for a long period of time - more than one year —might lead to low magnesium levels or hypomagnesemia. Hypomagnesemia can result in serious adverse events, including muscle spasms, irregular heartbeat, and seizures. Most importantly, patients may not always have these symptoms.
Although most cases were reversed with magnesium supplements, about 25 percent of cases required PPIs to be discontinued because supplementation alone did not improve low serum magnesium levels.
The FDA is recommending that healthcare professionals consider checking serum magnesium levels before starting patients on prescription PPIs, especially for patients expected to be on these for long periods of time, and those taking digoxin, diuretics, or drugs that may decrease magnesium levels. Information about the potential risk of low serum magnesium levels from PPIs will be included in the "Warnings and Precautions" sections of the prescribing information for all prescription PPIs.
PPIs reduce secretion of gastric acid in the stomach. These medications are used to treat symptoms of:
- Gastroesophageal reflux disease (GERD)
- Peptic ulcers
Common prescription PPIs are:
- Dexilant (used to be Kapidex)
Over-the-counter (OTC) products, such as Prilosec OTC, Prevacid 24HR, and Zegerid OTC, are used for short-term treatment of frequent heartburn. These OTC products are marketed at low doses and only intended for a 14-days course of treatment with use up to three times per year. According to the FDA, as long as patients use these products according to the directions of the OTC label, there is a very small risk of hypomagnesemia.
What is Humana Pharmacy Solutions' response?
Approximately 358,000 Humana members filled prescriptions for PPI products. Patients who take prescription PPIs usually stay on the therapy for an average of about six months. At this time, Humana will not make any formulary changes but will continue to monitor guidance provided by the FDA.
Humana Pharmacy Solutions will include a targeted member communication in future issues of the SmartSummary®. Members are encouraged to seek immediate care if experiencing an abnormal heart rate or rhythm, or symptoms such as racing heartbeat, palpitations, muscle spasms, tremors, or convulsions while taking a PPI drug.
For more information, visit: